Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS Goodland, KS

June 12, 2022Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2022, 10:23 PM CDT for Graham County, Norton County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2022, 10:23 PM CDT (03:23 UTC)
Expired
Jun 12, 2022, 11:00 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 7:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
3292 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS53 KGLD 130323
SVRGLD
KSC065-137-130400-
/O.NEW.KGLD.SV.W.0113.220613T0323Z-220613T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1023 PM CDT Sun Jun 12 2022

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Norton County in northwestern Kansas...
  Graham County in northwestern Kansas...

* Until 1100 PM CDT.

* At 1023 PM CDT, a severe thunderstorm was located 5 miles west of
  Palco, or 12 miles southeast of Hill City, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Nicodemus around 1035 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3913 9986 3929 10012 3979 9963 3957 9963
      3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 0323Z 219DEG 47KT 3925 9966 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRC
2 follow-up statements
965 
WWUS53 KGLD 130341
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1041 PM CDT Sun Jun 12 2022

KSC065-137-130400-
/O.CON.KGLD.SV.W.0113.000000T0000Z-220613T0400Z/
Norton KS-Graham KS-
1041 PM CDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN NORTON AND NORTHEASTERN GRAHAM COUNTIES...

At 1041 PM CDT, a severe thunderstorm was located 9 miles south of
Logan, or 17 miles northeast of Hill City, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Norton and northeastern Graham Counties, including the
following locations... Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3939 10002 3979 9963 3957 9963 3957 9960
      3953 9960 3917 9961
TIME...MOT...LOC 0341Z 206DEG 38KT 3954 9962 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRC
567 
WWUS53 KGLD 130350
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1050 PM CDT Sun Jun 12 2022

KSC065-137-130400-
/O.EXP.KGLD.SV.W.0113.000000T0000Z-220613T0400Z/
Norton KS-Graham KS-
1050 PM CDT Sun Jun 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON AND
NORTHEASTERN GRAHAM COUNTIES WILL EXPIRE AT 1100 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3939 10002 3979 9963 3957 9963 3957 9960
      3953 9960 3917 9961
TIME...MOT...LOC 0350Z 219DEG 47KT 3961 9955 

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:30 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 12, 8:30 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
730 PM MDT Sun Jun 12 2022

.UPDATE...
Issued at 730 PM MDT Sun Jun 12 2022

Two severe thunderstorm watches are in effect, one for our
northern counties and another for our southern.

Storms are just now entering far eastern Colorado and are
approaching an instability axis extending from near Yuma to
Tribune. Its anticipated that once the storms cross the axis they
should become strong to potentially severe.

The second area of storms over Leoti are presently producing wind
gusts to 56 mph. They are expected to continue to the northeast
skirting our southern forecast area through Hill City. These too
are expected to be strong to severe.

00Z HRRR is again showing heat burst potential on the outflow as
temperatures rise into the lower 90s and relative humidity falls
into the teens, similar to last night. Locally researched blowing
dust parameters from the 18z NAM favor some blowing dust across
both severe thunderstorm watch areas through this evening.

Otherwise, have let the Heat Advisory expire for all but Graham
and Norton counties where it continues overnight through Monday.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Sun Jun 12 2022

Convection has initiated this afternoon near the Front Range in
response to a shortwave trough moving out of the central Rockies.
Storms will be moving into an increasing unstable environment
towards northwest Kansas and southwest Nebraska. In addition, a
frontal boundary has settled near the Kansas and Colorado border
area which may serve as an additional focus for initiation or
enhancement. All in all, latest HRRR and NAMNEST show that
northwest portion of the area and into southwest Nebraska will
have the best chances for thunderstorms through about 06z. Large
hail and damaging winds will be the primary hazards, but with deep
layer shear at around 30-35kts cannot completely rule out a
supercell and attendant risk of a tornado, but probability is low.
Low temperatures tonight will be in the 60s and 70s.

Monday will be very hot and windy with high temperatures well into
the 100s and southwest winds gusting generally 40-45 mph, though
do see up to 60 mph in the deeply mixed forecast soundings of
western portion of the area. Another shortwave trough in the
southwest flow aloft may trigger scattered thunderstorms along a
subtle surface boundary in the afternoon and evening, roughly
along a Norton to Tribune line. Low CAPE/inverted-V forecast
soundings in those areas suggest the possibility of damaging wind
gusts near stronger storms. Cold front will then move through the
area late Monday night and into Tuesday morning. Lows will range
from the upper 50s behind the front in northeast Colorado to the
middle 70s ahead of it in Hill City.

On Tuesday models show front possibly stalling out across the
southern forecast area in the afternoon, though the ECMWF does
have it south of the area. High temperatures will range from the
upper 80s in Colorado to the middle 90s in southern areas due to
later frontal passage. Precipitation chances should hold off
until Tuesday night with best chances across eastern and
northeastern areas. Surface instability appears to stay south of
the area ahead of the front, however elevated instability does
develop Tuesday night with MUCAPE up to 1500 j/kg. Lift may also
be enhanced by the presence of a 50-55kt low level jet at around
750 mb. Set up suggests a few storms may be capable of producing
large hail through about 06z before the MUCAPE begins to diminish.
Low temperatures will be closer to normal, even slightly below
normal, ranging from the lower 50s to lower 60s.

Set up for Wednesday not that different than Tuesday. Front
stalled out just south of the area with post frontal upslope flow
in the forecast area. Temperatures will be slightly above normal
with highs in the upper 80s. Another shortwave trough moves
through Wednesday night. However, unlike Tuesday night MUCAPE
stays just out of the area and there is no low level jet.
Nonetheless, may see a few storms develop in those southern areas
near the front Wednesday night with some weak isentropic lift
around 700mb, but most areas will be dry. Low temperatures will
be in the 50s and 60s.

.LONG TERM...(Thursday through Sunday)
Issued at 132 PM MDT Sun Jun 12 2022

Hot and dry conditions will highlight the period beyond mid-week
next week and into next weekend.

The upper ridge amplifying over the Intermountain region between
low pressure systems moves over the Rockies and High Plains region
Thursday and Thursday night as high pressure across the southern
United States expands across the plains and becomes part of the
ridge of high pressure over the central U.S. as it extends
northward into south central Canada on Friday and Friday night.
the upper ridge moves slowly eastward into position over the
eastern Plains states and Mississippi Valley regions through next
weekend.

Surface high pressure will expand across the Plains states
through Saturday with a trough of lower pressure deepening along
the front range that begins pushing east over the northern plains
and extends southward through the central and southern high plains
ahead of the main upper trough approaching from the west. With
high pressure at the surface and aloft, expect dry conditions and
warming temperatures, especially into next weekend as persistent
southwest surface flow assists in producing hot temperatures and
dry conditions. Relative humidity values will be low enough
through next weekend that even though ambient air temperatures
are expected to be in the lower 100s across a good portion of the
area, Heat Index values will remain in the 90s. Therefore, there
does not appear to be a need for Heat related products late next
week into the weekend.

Looking a little further ahead, by Sunday night into early Monday
morning, there may be a chance for thunderstorms moving in from
the west as the surface trough and trough aloft move into the
western sections of the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 500 PM MDT Sun Jun 12 2022

KGLD...VFR conditions are expected through the period. Southeast
winds gusting up to 25kts are expected from taf issuance through
sunset, decreasing to 10kts or so while veering to the south
through the night. On Monday, southwest winds increase shortly
after sunrise with gusts over 40kts during the afternoon. Could be
a shower/thunderstorm in the vicinity of the terminal around taf
issuance.

KMCK...VFR conditions are expected through the period. Variable
winds gusting up to 25kts are expected from taf issuance through
about 03z with thunderstorms possible. Wind gusts over 40kts are
possible. From 04z-12z winds become light and variable. On Monday,
southwest winds increase after sunrise with gusts up to 40kts in
the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT Monday for KSZ004-016.

CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...024
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Jun 12, 9:45 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
845 PM MDT Sun Jun 12 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
845 PM MDT Sun Jun 12 2022 /945 PM CDT Sun Jun 12 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Heat Advisory continues overnight for Norton and Graham counties.

Strong to severe thunderstorms will be possible across much of the
area through about midnight MDT (1 AM CDT). Severe Thunderstorm
Watch number 351 is in effect through 11 PM MDT (midnight CDT) for
Yuma, Dundy, Hitchcock, Red Willow, Cheyenne county Kansas, Rawlins
and Decatur counties. The primary hazards include hail up to two
inches in diameter and wind gusts to 75 mph. This may also create
some blowing dust and reduced visibilities. Additionally, heat
bursts are likely, accompanied by a sudden rise in temperature into
the lower 90s, relative humidity falling into the teens and
potentially damaging wind gusts.

Another area of strong so severe thunderstorms is possible across
Logan, Gove, Sheridan and Graham counties. Severe Thunderstorm Watch
number 352 is in effect until midnight CDT. The primary hazards
include hail up to one and a half inches in diameter and wind gusts
to 70 mph. This may also create some blowing dust and reduced
visibilities. Additionally, heat bursts are likely, accompanied by a
sudden rise in temperature, relative humidity falling into the
teens, and potentially damaging wind gusts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Monday heat indices will be at or a few degrees above 100 degrees
east of Highway 83. A Heat Advisory has been issued for Graham and
Norton counties as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Local storm report, Jun 12, 9:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     3 WSW RUSSELL SPRINGS   38.89N 101.22W
06/12/2022  M59 MPH          LOGAN              KS   MESONET

            KANSAS MESONET. WIND GUST OF 50 MPH AT 2M
            ELEVATION, 59 MPH AT 10M ELEVATION.

&&
Local storm report, Jun 12, 9:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     3 ENE GOVE              38.97N 100.44W
06/12/2022  M58 MPH          GOVE               KS   MESONET

&&
Local storm report, Jun 12, 9:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     NON-TSTM WND DMG 6 S CARUSO              39.25N 101.82W
06/12/2022                   SHERMAN            KS   PUBLIC

            RELAYED REPORT OF A MICROBURST BLOWING DOWN
            SEVERAL FENCE POSTS AND ROLLING 300-400
            POUND EQUIPMENT. RADAR SHOWED DECAYING
            SHOWERS OVER THE AREA. TIME ESTIMATED FROM
            RADAR.

&&

KAK
Local storm report, Jun 12, 9:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     6 ESE GOVE              38.92N 100.40W
06/12/2022  M52 MPH          GOVE               KS   MESONET

            KANSAS MESONET. WIND GUST OF 52 MPH AT 10M
            ELEVATION.

&&
Special weather statement, Jun 12, 10:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
902 PM MDT Sun Jun 12 2022

COZ090-NEZ079-130330-
Yuma County CO-Dundy NE-
902 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northeastern Yuma
and northwestern Dundy Counties through 930 PM MDT...

At 902 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wray, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Yuma
and northwestern Dundy Counties, including the following locations...
Alvin.

This includes Highway 385 between mile markers 261 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado...and southwestern Nebraska.

&&

LAT...LON 4044 10205 4035 10205 4035 10187 4019 10207
      4044 10247
TIME...MOT...LOC 0302Z 230DEG 23KT 4020 10224

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MRC
Local storm report, Jun 12, 10:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     NON-TSTM WND GST 3 SE OAKLEY             39.10N 100.82W
06/12/2022  M56 MPH          LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:59 PM CDTSpecial Weather StatementGLDWichita61 min
Jun 12, 8:14 PM CDTSpecial Weather StatementGLDGreeley46 min
Jun 12, 8:16 PM CDTSpecial Weather StatementGLDWallace44 min
Jun 12, 8:18 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita27 min
Jun 12, 8:44 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Wichita46 min
Jun 12, 9:06 PM CDTSpecial Weather StatementGLDSherman24 min
Jun 12, 9:10 PM CDTHigh Wind WarningGLDSherman50 min
Jun 12, 9:17 PM CDTSevere Thunderstorm WarningGLDGove43 min
Jun 12, 9:46 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan44 min
Jun 12, 11:12 PM CDTSpecial Weather StatementGLDGraham33 min
Jun 13, 5:42 PM CDTSpecial Weather StatementGLDDecatur, Rawlins63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.